Hail, Frederick
- When
- June 17, 3:30 PM EST
- Where
- Frederick County, 1.6 mi WNW of Frederick
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.427, -77.449
Quarter sized hail was measured.
A return flow around high pressure pumped in plenty of warm and moist air over the region. Colder air aloft associated with an upper-level trough combined with the warm and moist air at the surface to develop moderate amounts of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A return flow around high pressure pumped in plenty of warm and moist air over the region. Colder air aloft associated with an upper-level trough combined with the warm and moist air at the surface to develop moderate amounts of instability. A surface trough acted as the lifting mechanism for showers and thunderstorms to develop during the afternoon and evening hours. Thunderstorms were able to produce damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 17, 2:09 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 309 PM EDT FRI JUN 17 2011 .SYNOPSIS... LOW PRESSURE OVER THE NORTHERN MID ATLANTIC WILL CONTINUE TO MOVE EAST ACROSS SOUTHERN NEW ENGLAND TONIGHT. A STATIONARY FRONT WILL SETUP ACROSS THE SOUTHERN MID ATLANTIC...WHERE UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AND INTO NEXT WEEK. A COLD FRONT WILL APPROACH FROM THE WEST IN THE LATTER PART OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... UPR LOW OVR SERN NY TAFTN. TSRA FIRING IN RESPONSE TO S/WV ENERGY IN UNSTBL AND MDTLY SHEARED AMS. CONDS WONT CHG ALL THAT MUCH TNGT OR TMRW. FCST WL REVOLVE ARND TRACKING/TIMING THESE IMPULSES...AND ANY MCS/S THEY TRIGGER...NOT AN ENDEAVOUR THAT NUMERICAL GDNC EXCELS AT. CURRENT S/WV TROF AXIS EVIDENT ON WATER VAPOR LOOP FM ERN PA TO SWRN VA. IT APPEARS AS THO THERE/S A BREAK W/IN THAT AXIS...W/ STRONGER STORMS IN FAR NERN MD AND INVOF CHO. HWVR...WEAKER RADAR RTNS PRIMARILY W OF BLURDG INDICATES THAT INSTBY DEPICTED IN MODIFIED MRNG SNDG BEING REALIZED...AND XPCT ADDTL STORMS TO DVLP TAFTN. WHILE WUD NOT ANTICIPATE DVLPMNT BHD AXIS...MESOSCALE GDNC HAS BEEN INSISTENT IN THAT OCCURENCE. SINCE WNDS STILL MORE SLY THAN WLY... AMS SHUDNT DRY OUT TOO QUICKLY...AND THEREFORE CANNOT DISREGARD MDL SOLNS. WL HV HIER END CHC POPS /DUE TO SCT NATURE OF ACTIVITY/ THRU SUNSET...AND THEN TRAIL POPS DOWNWD. ANOTHER S/WV EVIDENT IN VAPOR LOOP ENTERING NRN OH WL REACH W/VA BY SUNSET...AND MAY AFFECT WRN SXNS OF CWFA TNGT. THEREFORE...WL HOLD ONTO POPS W OF BLURDG INTO THE NGT. SHUD HV A PD OF CALM LT NGT INTO THE MRNG HRS BEFORE THE NEXT IMPULSE ARRIVES. SINCE AMS WL BE COMPARABLE...MID-LVL FLOW SHUD BE CONFLUENT...SFC PTTN REFLECTIVE OF A LEE TROF DVLPG...AND H5 S/WV WL BE APPROACHING...BROUGHT A RTN TO POPS FM SW TO NE. BEST CHC RESIDES SW OF OKV-OMH. ULTIMATELY...IT/LL DEPEND ON MAXT...AND MAV/MET DEPICTING A BIT OF SPREAD IN THAT REGARD. SOUGHT MIDDLE GROUND...WHICH WAS VERY CLS TO PRVS FCST. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... SATURDAY NIGHT...LOW PRESSURE DEVELOPS AS IT SWINGS SOUTHEAST ACROSS NORTHERN NEW ENGLAND. MEANWHILE...SFC LOW PRESSURE WILL DEVELOP ALONG THE STATIONARY FRONT ACROSS THE SRN MID ATLANTIC. THEREFORE AN EXPANSION OF THUNDERSTORMS FARTHER NORTH INTO THE LWX CWA THAN PREVIOUSLY EXPECTED IS NOW POSSIBLE. WHILE THE SATURDAY NIGHT ACTIVITY WILL BE PRIMARILY SOUTH OF DC...WHERE LIKELIES WERE ENTERED...HIGH CHANCE POPS WERE ADDED TO THE BALT-WASH METRO FOR LATE SATURDAY NIGHT. MCS ACTIVITY LOOKS LIKELY...THOUGH THE EFFECTS OF PASSING THE APPALACHIANS ARE ALWAYS A QUESTION. AT THIS TIME IT SEEMS LIKE THE ACTIVITY WOULD BE ABLE TO HOLD TOGETHER EAST OF THE MOUNTAINS. MORE DETAILS AND THE SVR POTENTIAL /THE SLIGHT RISK FOR DAY 2 END WITH THE APPALACHIANS/. MIN TEMPS UPR 60S INLAND...LOW 70S URBAN/NEAR SHORE UNDER THICK CLOUDS. SUNDAY THROUGH MONDAY...FURTHER MCS ACTIVITY...BROADBRUSHED CHANCE POPS FOR THUNDERSTORMS AT THIS TIME. QUESTION IS ON TIMING OF SHORTWAVES CROSSING THE REGION. MAX TEMPS UPR 80S TO LOW 90S...DEPENDS ON CLOUDS AND STORMS. MIN TEMPS MID 60S WEST...NEAR 70F EAST. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE NERN CONUS TROUGH LIFTS NORTH EARLY NEXT WEEK...ALLOWING A SERN CONUS RIDGE TO BUILD INTO THE MID ATLANTIC. SLIGHT CHANCE POPS WERE MAINTAINED THROUGH THE MIDDLE PART OF THE WEEK. HEAT IS OF CONCERN WITH SERN CONUS RIDGES...AND 20C 850MB TEMPS ARE AN INDICATION OF TEMPS IN THE MID 90S. THE 12Z GFS CONTINUES TO PROG 20C 850MB TEMPS ACROSS THE MID ATLANTIC WHILE THE 00Z ECMWF IS A COUPLE DEGREES COOLER THROUGH THE MIDDLE PART OF NEXT WEEK. MID 90S MAX TEMPS WERE MAINTAINED FOR WEDNESDAY AND THURSDAY. THE NEXT COLD FRONT CROSSES THE MID ATLANTIC IN THE THURSDAY NIGHT/FRIDAY TIME FRAME. POPS WERE INCREASED FOR THE LATER PART OF NEXT WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... A DISTURBANCE COMBINED WITH DAYTIME HEATING IS ALLOWING FOR SCATTERED SHWS AND A FEW TSTMS TO DEVELOP THIS PM. INITIALLY...THE MORE INTENSE CLUSTER OF ACTIVITY IS NEAR CHO. ADDTL SHWRS AND TSTMS SHOULD DEVELOP THIS PM INTO EARLY EVE NEAR ALL AIRPORTS. VIS COULD BE REDUCED TO AROUND 3 SM OR LESS IN ANY STORM. WINDS WILL BE GENERALLY WSW TO WNW AT ALL AIRPORTS...EXCEPT FOR DCA WHERE WINDS WILL BE GENERALLY OUT OF THE S WITH A SUBTLE VEERING TO THE SW THIS PM AND EVE. WIND SPEEDS 10KTS WITH HIGHER GUSTS THIS AFTERNOON. CIGS WILL AVERAGE 4K TO 5K FEET WITH A FEW TOWERING CU IN THE AREAS THAT DO NOT ENCOUNTER A TSTM. THROUGH THE EVE AND OVERNIGHT...SHWR AND TSTM ACTIVITY WILL DIMINISH. VIS COULD DROP TO 4SM OR 5SM FOR A FEW HOURS LATER TONIGHT AS PATCHES OF MIST OR HAZE DEVELOPS NEAR IAD...CHO...AND MRB. BY MID AM AND THROUGH THE PM TOMORROW...VIS WILL INC ABOVE 6SM WITH CLOUD CIGS BETWEEN 5K AND 7K FEET. WE WILL HOLD ON TO THE POSSIBILITY THAT SOME TOWERING CU COULD REDEVELOP AGAIN IN A FEW PLACES MAINLY TOMORROW PM. WINDS WILL GO FROM LGT AND VAR TO NW BETWEEN 5KTS AND 10KTS AT ALL AIRPORTS. CHANCES FOR THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY AS A STATIONARY FRONT /WITH LOW PRESSURE DEVELOPS ALONG IT/ PERSISTS TO THE SOUTH OF DC. FLOW GENERALLY WLY 10 KT OR LESS NORTH OF THE FRONT...THOUGH DEVELOPING LOW PRESSURE WOULD CREATE NLY FLOW. SLY FLOW MONDAY THROUGH THE MIDDLE PART OF NEXT WEEK. && .MARINE... TPLM2 SLY 12 KT...ALL OTHER SITES AOB 10 KT. S/WLY FLOW SHUD CONT THRU THE NGT. WND FCST WL BE TRICKY TMRW. WLYS SHUD PREVAIL...BUT CUD BE VRBL BASED ON THE MESOSCALE. REGARDLESS...SPDS SHUD BE AOB 10 KT. STATIONARY FRONT OVER THE SRN MID ATLANTIC SATURDAY AND SUNDAY. WLY FLOW IS AROUND 10 KT IS EXPECTED AS LONG AS THE FRONT STAYS SOUTH. HOWEVER...SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT SATURDAY NIGHT...WHICH WOULD CAUSE NORTHERLY FLOW. THEREFORE...THE EXACT WIND PATTERN ON THE CHESAPEAKE BAY IS CURRENTLY UNKNOWN FOR SUNDAY. THUNDERSTORMS ARE EXPECTED ACROSS THE WATERS SUNDAY AND MONDAY. A WARM FRONT CROSSES EARLY MONDAY...ALLOWING SLY FLOW THROUGH THE MIDDLE PART OF NEXT WEEK. && .TIDES/COASTAL FLOODING... FOR THE HIGH TIDE CYCLE THIS EVENING...DO NOT ANTICIPATE MUCH OF A COASTAL FLOOD PROBLEM...AS IT IS THE LOWER OF THE TWO HIGH TIDES. WITH WINDS STILL OUT OF THE W/SW...WASH CHANNEL MIGHT GET CLOSE. WILL HAVE TO WATCH BOTH HIGH TIDES ON SATURDAY. THE MORNING IS A CONCERN SINCE IT IS THE HIGHER OF THE TWO...THE EVENING IS A WORRY SINCE SOME MODELS SHIFT WINDS AROUND TO BE FAVORABLE FOR SENDING WATER UP THE BAY AND THEN INTO THE WESTERN SHORE AND POTOMAC. NO ADDITIONAL HEADLINES JUST YET THOUGH. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BAJ NEAR TERM...HTS SHORT TERM...BAJ LONG TERM...BAJ AVIATION...WITT/BAJ MARINE...HTS/BAJ TIDES/COASTAL FLOODING...JE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 341 PM EDT FRI JUN 17 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 180945- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 341 PM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-180945- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 341 PM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE LATE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 336 PM EDT FRI JUN 17 2011 VAZ026-172000- ROCKINGHAM VA- 336 PM EDT FRI JUN 17 2011 ...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM COUNTY... AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF PENN LAIRD...MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE ROCKY BAR. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3844 7863 3825 7868 3831 7890 3839 7887 TIME...MOT...LOC 1936Z 278DEG 44KT 3836 7881 PELOQUIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
342 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 NNE SCOTTSVILLE 37.81N 78.49W
06/17/2011 E1.00 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101004
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 1 NNE SCOTTSVILLE 37.80N 78.49W
06/17/2011 E0.88 INCH ALBEMARLE VA PUBLIC
&&
EVENT NUMBER LWX1101005
JACKSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 349 PM EDT FRI JUN 17 2011 VAZ025-036-037-172015- NELSON VA-ALBEMARLE VA-AUGUSTA VA- 349 PM EDT FRI JUN 17 2011 ...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA COUNTIES... AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF HERMITAGE...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE CROZET. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3812 7856 3793 7867 3804 7903 3821 7892 TIME...MOT...LOC 1949Z 287DEG 35KT 3808 7886 PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 357 PM EDT FRI JUN 17 2011 VAZ026-029-038-039-172030- GREENE VA-MADISON VA-PAGE VA-ROCKINGHAM VA- 357 PM EDT FRI JUN 17 2011 ...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON...PAGE AND ROCKINGHAM COUNTIES... AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHEAST OF SHENANDOAH...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE BIG MEADOWS. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3855 7830 3833 7828 3838 7865 3854 7863 TIME...MOT...LOC 1957Z 270DEG 18KT 3846 7857 PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT FRI JUN 17 2011 VAZ037-038-050-172045- ORANGE VA-GREENE VA-ALBEMARLE VA- 415 PM EDT FRI JUN 17 2011 ...STRONG THUNDERSTORM TO AFFECT ORANGE...GREENE AND ALBEMARLE COUNTIES... AT 415 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF FREE UNION...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE EARLYSVILLE...ADVANCE MILLS...HOLLYMEAD... WESTMORELAND...STONY POINT AND BARBOURSVILLE. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3811 7870 3826 7860 3817 7820 3793 7838 TIME...MOT...LOC 2015Z 278DEG 26KT 3818 7855 PELOQUIN
The Sterling radar (KLWX), 50 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
12 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was measured.
Multiple trees were down in the Dunkirk area.
Trees were down in the vicinity of MD-4 and MD-260.
Trees were down across MD-4 at Lyons Creek Road.
Trees and power lines were down near Route 4 and Brickhouse Road.
Trees were knocked onto a mobile home near Route 4 and Brickhouse Road.
Trees were uprooted and snapped near Chaneyville.
Several trees were down along Route 260 from Chesapeake Beach to Dunkirk.
Multiple trees and power lines were down in the Chesapeake Beach area.
Trees were down along 5th Street.
Several trees were down along Route 261.
A large tree was down near 3rd Street and Frederick Avenue.
A wind gust of 58 mph was measured near North Beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335126, 324860, 324862, 324863, 324864, 324865, 324866, 324867, 324868, 324869, 324870, 324871, 324872.